Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 13, NWS Pendleton, OR

March 23, 20086 counties in Washington

NWS Pendleton, OR issued this wind advisory at Mar 23, 2008, 3:28 PM PDT for 6 counties in Washington. It took effect at Mar 23, 2008, 5:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2008, 3:28 PM PDT (22:28 UTC)
In effect from
Mar 23, 2008, 5:00 PM PDT
Expired
Mar 23, 2008, 11:00 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 111 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 232228
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
328 PM PDT SUN MAR 23 2008

...VERY WINDY CONDITIONS ACROSS THE YAKIMA VALLEY AND THE LOWER
COLUMBIA BASIN OF WASHINGTON THIS EVENING...

.A VIGOROUS WEATHER SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST
TONIGHT. THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS SOUTH
CENTRAL WASHINGTON THIS EVENING. WINDS WILL CONTINUE TO INCREASE
LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE FRONT NEARS THE
CASCADES. THESE WINDS WILL THEN CONTINUE FOR A FEW HOURS AFTER
FRONTAL PASSAGE...AROUND MID EVENING...BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

WAZ027-028-240600-
/O.NEW.KPDT.WI.Y.0013.080324T0000Z-080324T0600Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...SUNNYSIDE...YAKIMA...CONNELL...
PROSSER...TRI-CITIES
328 PM PDT SUN MAR 23 2008

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
OCCUR ACROSS THE YAKIMA VALLEY AND THE LOWER COLUMBIA BASIN OF
WASHINGTON THROUGH THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
2 follow-up statements
000 
WWUS76 KPDT 240331
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
831 PM PDT SUN MAR 23 2008

...VERY WINDY CONDITIONS ACROSS THE KITTITAS VALLEY...THE YAKIMA VALLEY
AND THE LOWER COLUMBIA BASIN OF WASHINGTON THIS EVENING...

.A VIGOROUS WEATHER SYSTEM WILL CONTINUE TO PUSH THROUGH THE
PACIFIC NORTHWEST TONIGHT. STRONG WINDS HAVE ACCOMPANIED A COLD
FRONT THAT IS MOVING THROUGH THE REGION. THESE WINDS WILL CONTINUE
FOR A FEW HOURS AFTER FRONTAL PASSAGE...BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

WAZ026-240600-
/O.EXA.KPDT.WI.Y.0013.000000T0000Z-080324T0600Z/
KITTITAS VALLEY-
INCLUDING THE CITY OF...ELLENSBURG
831 PM PDT SUN MAR 23 2008

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL OCCUR
ACROSS THE KITTITAS VALLEY THROUGH THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

WAZ027-028-240600-
/O.CON.KPDT.WI.Y.0013.000000T0000Z-080324T0600Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...SUNNYSIDE...YAKIMA...CONNELL...
PROSSER...TRI-CITIES
831 PM PDT SUN MAR 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL OCCUR
ACROSS THE YAKIMA VALLEY AND THE LOWER COLUMBIA BASIN OF
WASHINGTON THROUGH THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
000 
WWUS76 KPDT 240557
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1057 PM PDT SUN MAR 23 2008

WAZ026>028-240700-
/O.EXP.KPDT.WI.Y.0013.000000T0000Z-080324T0600Z/
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...ELLENSBURG...SUNNYSIDE...YAKIMA...
CONNELL...PROSSER...TRI-CITIES
1057 PM PDT SUN MAR 23 2008

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

WINDS IN THE KITTITAS VALLEY...THE YAKIMA VALLEY AND THE LOWER
COLUMBIA BASIN OF WASHINGTON HAVE FALLEN BELOW ADVISORY
LEVELS. ALTHOUGH BREEZY CONDITIONS WILL LIKELY PERSIST THROUGH THE
NIGHT...WINDS ARE EXPECTED TO DIMINISH SIGNIFICANTLY BY MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 23, 2:47 PM PDT, 41 minutes earlier.

Area forecast discussion, Mar 23, 2:47 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT SUN MAR 23 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A RELATIVELY STRONG
WEATHER SYSTEM CONTINUES TO PUSH INTO THE PACIFIC NORTHWEST THIS
AFTERNOON. THE SYSTEM/S COLD FRONT HAS MOVED ONSHORE AND MAKING IT/S
WAY TO THE WILLAMETTE VALLEY AND PUGET SOUND AT THE MOMENT. SPOTTY
LIGHT PRECIP HAS FALLEN AT A FEW LOCATIONS OTHERWISE THE REGION HAS
REMAINED LARGELY DRY SO FAR. MAY SEE A FEW SHOWERS AHEAD OF THE
FRONT...BUT EXPECT MAIN PRECIP TO OCCUR WITH THE FRONT AND IN THE
FAVORED UPSLOPE AREAS BEHIND THE FRONT TONIGHT. SNOW LEVELS WILL BE
HIGH INITIALLY AND THIS WILL LIMIT SNOW ACCUMULATIONS WITH BELOW
ADVISORY AMOUNTS ONLY EXPECTED ABOVE ABOUT 3500 FEET BY MONDAY
MORNING. WINDS HAVE BECOME BREEZY AHEAD OF THE FRONT IN CENTRAL
OREGON AND IN THE YAKIMA VALLEY. GRADIENTS AHEAD AND BEHIND THE
FRONT THIS EVENING LOOK TO BE TIGHTEST OVER SOUTH-CENTRAL WASHINGTON
WHILE WINDS ALOFT ARE CURRENTLY 30-40 KTS...AND THE JET WILL BE OVER
WASHINGTON AS WELL. THUS WILL ISSUE A WIND ADVISORY FOR THE YAKIMA
VALLEY AND THE LOWER COLUMBIA BASIN OF WASHINGTON FOR THIS EVENING.
ELSEWHERE BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THIS
EVENING...AND A FEW LOCATIONS MAY BRIEFLY SEE STRONGER WINDS AT THE
TIME OF FRONTAL PASSAGE. AREA WILL BE UNDER A PERSISTENT WEST FLOW
FROM LATE TONIGHT THROUGH TUESDAY. THIS KEEP CONDITIONS COOLER THAN
SEASONAL. ISOLATED TO SCATTERED SHOWERS CAN BE EXPECTED...WITH THE
BEST CHANCES IN THE AFTERNOONS AND OVER/NEAR MOUNTAINS. CONDITIONS
MAY BE MOSTLY DRY IN THE DOWNSLOPE FAVORED AREA OF THE COLUMBIA
BASIN. A STRONGER DISTURBANCE LOOKS TO MOVE ACROSS THE REGION
TUESDAY NIGHT BRINGING BETTER CHANCES OF VALLEY RAIN AND MOUNTAIN
SNOW. 90

.LONG TERM...WEDNESDAY THROUGH SUNDAY...AN UNSETTLED PATTERN WILL
CONTINUE THROUGH THE EXTENDED PERIOD AS UPPER LEVEL LOW PRESSURE IN
THE GULF OF ALASKA WILL SEND A SERIES OF DISTURBANCES THROUGH THE
AREA IN A COOL WEST TO NORTHWESTERLY FLOW. THIS WILL GIVE THE AREA A
CHANCE OF RAIN AND SNOW WEDNESDAY AND WEDNESDAY NIGHT AS A TROUGH
MOVES THROUGH THE AREA. AFTER THAT WEAKER SHORTWAVES WILL GIVE THE
AREA A SLIGHT CHANCE OF PRECIPITATION IN THE LOWER ELEVATION WITH A
CHANCE IN THE MOUNTAINS. MAIN CHANGE TO THE FORECAST WAS TO DRY OUT
THE WESTERN PORTION OF THE COLUMBIA BASIN AS THE YAKIMA VALLEY AND
THE TRI-CITIES WILL TEND TO BE RAIN SHADOWED BY SYSTEMS IN A
WESTERLY FLOW. LATEST MODEL RUNS ARE HINTING AT OFFSHORE RIDGING BY
NEXT WEEKEND WHICH WOULD CUT OFF THE PRECIPITATION BY SUNDAY BUT
WILL WAIT FOR NOW BEFORE GOING WITH THAT SCENARIO. TEMPERATURES WILL
BE WELL BELOW NORMAL FOR MOST OF THE AREA THROUGH THE LONG TERM WITH
EVEN THE LOWEST ELEVATIONS HAVING A CHANCE OF SNOW SHOWERS DURING
THE OVERNIGHT HOURS. MOUNTAIN PASSES WILL LIKELY SEE SNOW BUT DO NOT
FORESEE AMOUNTS AT WARNING CRITERIA LEVELS. PERRY

&&

.AVIATION...PREVIOUS DISCUSSION...VFR CONDITIONS ARE EXPECTED TO BE
PREVALENT FOR THE NEXT 24 HOURS. A WEATHER SYSTEM CROSSING THE AREA
TODAY WILL BEING A CHANCE OF SHOWERS THROUGH EARLY THIS EVENING.
CEILINGS ARE BROKEN AT AROUND 8000-10000 FEET CURRENTLY AND WILL
DESCEND TO 4000-7000 FEET THIS AFTERNOON. DURING THIS TIME MVFR
CEILINGS AND VISIBILITIES ARE POSSIBLE NEAR THE HEAVIER SHOWERS.
THIS EVENING THE CEILINGS WILL BEGIN LIFTING AND PARTIAL CLEARING
WILL TAKE PLACE OVER THE COLUMBIA BASIN THROUGH TOMORROW MORNING.
WINDS WILL BE STRONG THIS AFTERNOON AND EVENING WITH ALL TAF
LOCATIONS SEEING 15 TO 25 KT WINDS WITH GUSTS TO 35 KTS AT TIMES.
PEAK WINDS WILL OCCUR BETWEEN 20Z AND 06Z AT KRDM...KYKM AND KDLS
AND BETWEEN 00Z AND 9Z AT KPDT...KPSC AND KALW. WINDS WILL DIMINISH
AFTER THOSE TIMES. ALSO...DURING THE LATE AFTERNOON AND EVENING
BLOWING DUST MAY BRIEFLY REDUCE VISIBILITY AT KPDT...KPSC...KALW AND
KYKM. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  50  30  52 /  60  20  10  20
ALW  36  52  33  54 /  60  20  10  20
PSC  31  57  26  57 /  30  10  10  20
YKM  26  53  23  52 /  20  10  10  30
HRI  30  56  25  56 /  30  10  10  20
ELN  27  50  22  49 /  20  20  10  30
RDM  26  50  19  51 /  30  20  10  30
LGD  32  46  25  49 /  60  20  20  30
GCD  30  48  23  50 /  30  30  20  30
DLS  34  53  30  53 /  30  20  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR WAZ027-028.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/83
Hazardous weather outlook, Mar 23, 5:16 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
516 AM PDT SUN MAR 23 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-241230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
516 AM PDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT OFF THE EASTERN PACIFIC WILL MOVE EAST OF THE
CASCADES THIS AFTERNOON AND TONIGHT. PRECIPITATION WILL SPREAD
ACROSS THE REGION AHEAD OF THE COLD FRONT. SNOW LEVELS WILL
INCREASE TO AROUND 5000 TO 6000 FEET ACROSS CENTRAL AND EASTERN
OREGON TODAY. SNOW LEVELS WILL LOWER DOWN TO NEAR 2000 FEET BEHIND
THE FRONT TONIGHT. WINDS WILL ALSO INCREASE THIS AFTERNOON AND
EVENING WITH GUSTS TO 40 MPH IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ADDITIONAL PACIFIC FRONTAL SYSTEMS WILL BRING PERIODS OF RAIN AND
MOUNTAIN SNOW THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.